Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1980, Volume 48, Issue 3

The Class of Additively Decomposable Inequality Measures<613:TCOADI>2.0.CO;2-R
p. 613-626

A. F. Shorrocks

An additively decomposable inequality measure is one which can be expressed as aweighted sum of the inequality values calculated for population subgroups plus the contribution arising from differences between subgroup means. The paper derives the entire class of measures which are additively decomposable under relatively weak restrictions on the form of the index. The subclass of mean indepedent measures turns out to be a single parameter family which includes thesquare of the coefficient of variation and two entropy formulae proposed by Theil.

Log In To View Full Content

Journal News